Alert archive / Nevada / Special Weather Statements in 2017
Special Weather Statement, NWS Elko, NV
NWS Elko, NV issued this special weather statement at Aug 9, 2017, 5:21 PM PDT. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2017, 5:21 PM PDT (00:21 UTC)
- Expired
- Aug 9, 2017, 6:00 PM PDT
- In force
- 39 min
- Issued by
- NWS Elko, NV
The radar
The Elko radar (KLRX), 53 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 0.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 148 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 2812 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -92 m²/s²
- 0-3 km storm-relative helicity
- -61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
669 WWUS85 KLKN 100021 SPSLKN Special Weather Statement National Weather Service Elko NV 521 PM PDT WED AUG 9 2017 NVZ030-100100- Humboldt County NV- 521 PM PDT WED AUG 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HUMBOLDT COUNTY UNTIL 600 PM PDT... At 521 PM PDT, Doppler radar was tracking a strong thunderstorm 11 miles northeast of Golconda, moving southeast at 5 mph. Half inch hail and wind gusts 40 to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of east central Humboldt County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4102 11744 4116 11736 4111 11705 4088 11721 TIME...MOT...LOC 0021Z 294DEG 5KT 4107 11733 $$ 99
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this special weather statement went out at Aug 9, 1:49 PM PDT, 3 hours 32 minutes earlier.
Area forecast discussion, Aug 9, 1:49 PM PDT, 3 hours 32 minutes before
Area Forecast Discussion National Weather Service Elko NV 149 PM PDT Wed Aug 9 2017 .SYNOPSIS...Afternoon and evening thunderstorm activity will continue over much of northern, and portions of central Nevada today and again on Thursday. Lingering storms on Friday will be confined mainly to northern Elko and Humboldt Counties. High temperatures will warm this weekend as storms diminish over all but far eastern Nevada locations. && .SHORT TERM...This evening through Friday. Moderate thunderstorm activity expected today over most of northern and portions of central NV. Dynamics suggest potential for a few strong thunderstorms later this afternoon into early this evening generally east of Winnemucca and north of highway 50. Wet storms today are also expected over this same general area, however highest PW's and dewpoints today will be more focused across eastern Elko County. CAPE values of around 200 J/kg linger into the overnight hours across much of northern NV, so some isolated TS will be possible through at least midnight and possible overnight. Thunderstorms Thursday will again be focused mainly over northern NV, mainly Humboldt, Elko and northern portions of Lander and Eureka Counties. Like today, wettest storms on Thursday will be over eastern Elko County. Drier air pushing up from the southwest will help confine thunderstorms on Friday to mainly northeastern Elko County, though some cells may develop over northern Humboldt and western Elko as well. .LONG TERM...Friday night through next Wednesday. Upper level low opens and lifts across the region through Saturday morning. This will push most of the activity for Friday north and east of the area. However, lingering moisture and instability could result in some isolated showers and thunderstorms for far northern and northeastern NV. Elsewhere across Nevada, Dry SW flow will move across the Silver State and remain in place through early next week. There may be enough moisture and instability along the NV/UT and ID/NV borders to produce isolated showers and thunderstorms. However, confidence is only marginal at this time and left the forecast largely unchanged in this time period. By next Wednesday, another upper level closed low will be meandering towards NorCali. This may bring in additional moisture, but confidence is low this far into the extended. && .AVIATION...An active day is expected across northern and central NV this aftn. Scattered/numerous TSRA/SHRA expected with isolated severe thunderstorms. Variable winds, gusting to 50kts and hail are possible with the strongest storms. Brief reductions in cigs/vis to MVFR or lower will be possible. KEKO and KWMC will have the best chance for severe weather and restrictions. KELY could see isolated to scattered TSRA/SHRA, but most of the activity should stay north. KTPH should remain dry, but aftn cumulus buildups are possible near the terminal. Convection may go into the evening and overnight for northern NV TAF sites. Another active day is possible tomorrow for mainly KEKO/KWMC with at least VCTS/VCSH likely. && .FIRE WEATHER...Showers and thunderstorms are expected over much of northern and portions of central NV today, with storms gradually diminishing over south-central NV into Thursday. Storms over northeastern NV may be very wet today, with wettest storms still expected over zone 470 into this evening. Other areas will likely see a mix of wet and dry storms that generally lean toward wet. The driest storms will likely be over fire zones 467 and 468 today and again on Thursday, though still a mix of wet and dry. && .LKN WATCHES/WARNINGS/ADVISORIES...None. && 96/94/94/96
In the hours before
Special weather statement, Aug 9, 3:50 PM PDT, 1 hour 31 minutes before
Special Weather Statement National Weather Service Elko NV 350 PM PDT WED AUG 9 2017 NVZ031-038-092330- Southwest Elko County NV-Northern Elko County NV- 350 PM PDT WED AUG 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 430 PM PDT... At 349 PM PDT, Doppler radar was tracking a strong thunderstorm 17 miles northwest of Ryndon, moving east at 10 mph. Half inch hail and wind gusts 40 to 50 mph will be possible with this storm. This storm will move across Mountain City Highway between Dinner Station and Adobe Summit. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4108 11600 4117 11598 4122 11561 4102 11563 TIME...MOT...LOC 2249Z 270DEG 10KT 4112 11586 JRM
Special weather statement, Aug 9, 4:12 PM PDT, 1 hour 9 minutes before
Special Weather Statement National Weather Service Elko NV 412 PM PDT WED AUG 9 2017 NVZ031-036-100000- Northern Elko County NV- Northern Lander County and Northern Eureka County NV- 412 PM PDT WED AUG 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LANDER...WEST CENTRAL ELKO AND NORTHERN EUREKA COUNTIES UNTIL 500 PM PDT... At 412 PM PDT, Doppler radar was tracking a strong thunderstorm 13 miles south of Midas, moving east at 5 mph. Half inch hail and wind gusts 40 to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northern Lander... west central Elko and northern Eureka Counties. LAT...LON 4097 11683 4113 11682 4120 11649 4095 11649 TIME...MOT...LOC 2312Z 267DEG 6KT 4106 11672 99
Special weather statement, Aug 9, 4:18 PM PDT, 1 hour 3 minutes before
Special Weather Statement National Weather Service Elko NV 418 PM PDT WED AUG 9 2017 NVZ030-100000- Humboldt County NV- 418 PM PDT WED AUG 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HUMBOLDT COUNTY UNTIL 500 PM PDT... At 418 PM PDT, Doppler radar was tracking a strong thunderstorm 12 miles southwest of Winnemucca, moving north at 15 mph. Half inch hail and wind gusts 40 to 50 mph will be possible with this storm. Locations impacted include... Winnemucca and Winnemucca Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4104 11759 4085 11768 4086 11797 4109 11794 TIME...MOT...LOC 2318Z 191DEG 14KT 4081 11785 99
Special weather statement, Aug 9, 4:19 PM PDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Elko NV
419 PM PDT WED AUG 9 2017
NVZ030-036-100000-
Humboldt County NV-
Northern Lander County and Northern Eureka County NV-
419 PM PDT WED AUG 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUMBOLDT AND
NORTHEASTERN LANDER COUNTIES UNTIL 500 PM PDT...
At 418 PM PDT, Doppler radar was tracking a strong thunderstorm near
Battle Mountain, moving northeast at 5 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Battle Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4053 11695 4062 11706 4076 11692 4060 11671
4052 11682
TIME...MOT...LOC 2318Z 224DEG 6KT 4063 11699
JRMSpecial weather statement, Aug 9, 4:55 PM PDT, 26 minutes before
Special Weather Statement National Weather Service Elko NV 455 PM PDT WED AUG 9 2017 NVZ031-036-038-100045- Southwest Elko County NV-Northern Elko County NV- Northern Lander County and Northern Eureka County NV- 455 PM PDT WED AUG 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ELKO AND NORTH CENTRAL EUREKA COUNTIES UNTIL 545 PM PDT... At 454 PM PDT, Doppler radar was tracking a strong thunderstorm 19 miles north of Dunphy, moving southeast at 10 to 20 mph. Half inch hail and wind gusts 40 to 50 mph will be possible with this storm. Locations impacted include... South Area Mine and North Area Mine. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4092 11658 4108 11649 4104 11596 4073 11620 TIME...MOT...LOC 2354Z 309DEG 18KT 4097 11640 JRM
Special weather statement, Aug 9, 5:21 PM PDT, 0 minutes before
Special Weather Statement National Weather Service Elko NV 521 PM PDT WED AUG 9 2017 NVZ030-100100- Humboldt County NV- 521 PM PDT WED AUG 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HUMBOLDT COUNTY UNTIL 600 PM PDT... At 521 PM PDT, Doppler radar was tracking a strong thunderstorm 11 miles northeast of Golconda, moving southeast at 5 mph. Half inch hail and wind gusts 40 to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of east central Humboldt County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4102 11744 4116 11736 4111 11705 4088 11721 TIME...MOT...LOC 0021Z 294DEG 5KT 4107 11733 99
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 5:23 PM PDT | Special Weather Statement | LKN | 37 min | |
| Aug 9, 5:32 PM PDT | Special Weather Statement | LKN | Humboldt | 43 min |
| Aug 9, 5:59 PM PDT | Areal Flood Advisory | LKN | Humboldt | 3 hr |
| Aug 10, 2:20 PM PDT | Special Weather Statement | LKN | 40 min | |
| Aug 10, 2:50 PM PDT | Special Weather Statement | LKN | 40 min | |
| Aug 10, 2:53 PM PDT | Flash Flood Warning | LKN | White Pine | 3 hr |
| Aug 10, 3:45 PM PDT | Special Weather Statement | LKN | 45 min | |
| Aug 10, 3:57 PM PDT | Special Weather Statement | LKN | 48 min | |
| Aug 10, 4:05 PM PDT | Special Weather Statement | LKN | 40 min | |
| Aug 10, 4:45 PM PDT | Special Weather Statement | LKN | 45 min | |
| Aug 10, 4:55 PM PDT | Areal Flood Advisory | LKN | Elko | 3 hr |
Nearby
Special Weather Statements in Nevada, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.